6 RA Triggers and How to Foil Them

Odds are, your rheumatoid arthritis flare is due to one of six triggers. Once you pinpoint it, you can take action to prevent, or at least minimize the problem.

By
Dorothy Foltz-Gray

With today’s rheumatoid arthritis (RA) treatments, there is every reason to aim for living the life you want, without being held back by bouts of pain and other symptoms: “These days when we treat successfully, most of the time patients don’t have flares,” says rheumatologist Ruth Kadanoff, MD, a professor at Loyola University Medical Center in Maywood, IL.

But what happens if you’re following your doctor’s treatment plan, feeling pretty good, then bam—you’re hit with intense pain, stiffness and fatigue you can’t shake? Odds are, your flare is due to one of these six triggers—and once you pinpoint it, you can take action to prevent, or at least minimize, the problem. (As always, discuss your symptoms, and the best way to treat them, with your rheumatologist.)

Skipping a dose of medication
Maybe you ran out of medication. Or want to see if you can get by on fewer doses. But missing even a single dose of your RA medication can allow inflammation to take over, says Dr. Kadanoff: “If you miss two or more doses of certain medication—methotrexate, for example—you will hurt more than before.”
Foil it:
“Ask for a refill a week before you’ll need it,” suggests Dr. Kadanoff. And be honest with your doctor. For example, if you’re skipping doses to save money, try saying, “I want to follow your directions and take the medication, but my budget is tight.” Your doctor can help you find a patient-assistance program or other resources.

Catching a virus
When a cold or the flu sets off your immune system, it can actually cause a flare.
Foil it:
Shore up your defenses: Ask your doctor about getting the flu and pneumonia vaccines. Another tip: Use a cool-mist humidifier, since viruses thrive in low humidity.

Changing therapies
Sometimes switching to a new medication can cause your symptoms to flare, says rheumatologist Nathan Wei, MD, director of the Arthritis Treatment Center in Frederick, MD. “I don’t see this often, but it does occur,” he notes. 
Foil it:
Have a game plan ready! Ask your doctor ahead of time what pain reliever you can take to ease symptoms if you have a flare (see box for more info). And remember that it’s temporary, just until your new med kicks in.

Stopping therapy for a medical reason
The doctor may ask you to stop your medication for a short while if you have an illness such as bronchitis, a urinary tract infection or a skin infection, or if you’re having surgery, says Dr. Wei.
Foil it:
Fortunately, once your doctor says you can resume treatment, “things usually right themselves,” says Dr. Wei. If you don’t feel better after restarting your med, tell your doctor immediately.

Stress
When you’re tense, stress hormones and other chemicals flood the brain, which may in turn trigger the release of inflammatory chemicals that attack joints.
Foil it:
For instant relief, Dr. Kadanoff recommends deep breathing: Sit with your eyes closed, inhale slowly through your nose, pause, then breathe out slowly through your lips.

Weather changes
Some studies link temperature or humidity changes with RA flares while others find no link. But Dr. Wei says many patients tell him they feel worse in cold, damp weather. 
Foil it: When bad weather is predicted, keep joints warm by wearing extra layers and using heating pads for 15 minutes at a time.   

Published
January 2013